California, 2019Winter Storm and Hail in California, February 4 to 5, 2019
February 4 to 5, 2019 · NWS EKA · 27 events in 8 counties and zones
A cold upper trough advanced southward from western Washington toward northwestern California during early February. The airmass was sufficiently cold for the occurrence of light snow at sea level.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold upper trough advanced southward from western Washington toward northwestern California during early February. The airmass was sufficiently cold for the occurrence of light snow at sea level.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 3, 3:54 PM PST, 8 hours 6 minutes earlier.
Area forecast discussion, Feb 3, 3:54 PM PST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
354 PM PST Sun Feb 3 2019
.SYNOPSIS...A cold storm system will drop south along the coast
tonight and Monday, bringing much lower snow levels, continued
showers, and the potential for small hail. Drier weather will
return by Tuesday, with more rain and snow expected by the end of
the coming week.
&&
.DISCUSSION...Northwest California may see a brief lull in shower
activity later this evening as a shortwave trough passes south of
the area and moves inland near the San Francisco Bay area. Showers
will then quickly fill back in later tonight deep upper low begins
to drop due southward along the west coast. This feature will
bring the coldest air aloft so far this season to the area
beginning this evening as snow levels plummet to around 1500 ft
along the Redwood coast by late this evening. Snow levels will
continue to fall through Monday morning to as low as 500 ft over
Del Norte County and 1000 ft across the Humboldt Bay region. This
may allow for a few snowflakes to fall close to seas level Monday
morning as enhanced evaporative cooling processes drag the snow
level a bit lower in any heavier showers moving through. The
combination of low snow levels and cold temperatures aloft will
also likely support a small hail threat to accompany the heavier
rain showers through Monday evening. Meanwhile, the Winter Storm
Warning appears to be on track for high accumulations above 2500
ft as widespread showers continue through Monday evening.
Showers will trend down beginning Monday night as the upper low
departs toward the southeast, with a few showers lingering into
Tuesday morning and possibly Tuesday afternoon over the interior
mountains. Dry weather then looks to take hold from late Tuesday
through at least Thursday as high pressure builds over the region.
Another system looks to provide another chance of rain and higher
elevation snow late next week, however there is still a high
degree of model spread as to the specific details. /CB
&&
.AVIATION...Generally VFR conditions are occurring once again
today. Some locations have seen brief drops to mainly MVFR
conditions with passing rain showers. Rain showers will begin to
dwindle this afternoon into the evening as the system clears our
area. Showers will begin to increase again late tonight into Monday
morning as the next system approaches the coast. Snow levels will
also plummet with this front therefore wintry precipitation will be
possible across the entire area including CEC and ACV. Seems likely
that the heavier showers will have small hail with them and some
snowflakes may also mix in. With these heavier showers the usual
ceiling and visibility reductions will be possible. /WCI
&&
.MARINE...Seas will continue to subside tonight. However, seas will
very quickly ramp back up Monday morning as a large northwest swell
will begin to build. This swell will have slightly lower periods
than heights leading to hazardous conditions Monday afternoon
through late Tuesday night. Did consider issuing a hazardous seas
watch however these waves fall just slightly below our criteria
however this may change as we get closer to the event. Along with
the rapidly building swell, northerly winds will also build behind a
front increasing to near 20 kts and remain elevated through Tuesday
night. After Wednesday, it appears seas and winds will begin to
decrease and remain fairly low through the end of the week. /WCI
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 10 PM this evening to 10 PM PST Monday
for CAZ106-108-110-111.
Flash Flood Watch through Monday afternoon for CAZ107-110-113.
Winter Storm Warning until 10 PM PST Monday for CAZ102-105-107.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 9
AM Monday to 3 PM PST Tuesday for PZZ450.
Small Craft Advisory from 3 AM Monday to 3 PM PST Tuesday for
PZZ455.
Small Craft Advisory from 3 AM Monday to 9 PM PST Tuesday for
PZZ470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Feb 3, 2:57 PM PST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
257 PM PST Sun Feb 3 2019
CAZ101-104-042300-
Coastal Del Norte-Southwestern Humboldt-
257 PM PST Sun Feb 3 2019
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
Small hail showers will be possible tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Small hail showers will be possible on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ102-105-042300-
Del Norte Interior-Northern Humboldt Interior-
257 PM PST Sun Feb 3 2019
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Storm Warning is in effect above 2500 feet beginning late
this afternoon. Snow levels will initially be around 3000 feet this
evening but will fall through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Storm Warning will continue above 2500 feet through Monday
evening. Snow levels will continue to fall to around 1000 feet by
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ110-042300-
Northwestern Mendocino Interior-
257 PM PST Sun Feb 3 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Flash Flood Watch is currently in effect for area burn scars.
A Winter Storm Warning is in effect above 2500 feet beginning late
this evening. Snow levels will initially be around 3500 feet this
evening but will fall through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Flash Flood Watch is in effect for area burn scars through Monday
afternoon.
A Winter Storm Warning will continue above 2500 feet through Monday
evening. Snow levels will continue to fall to around 2000 feet by
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ106-108-111-042300-
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-
257 PM PST Sun Feb 3 2019
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Storm Warning is in effect above 2500 feet beginning late
this evening. Snow levels will initially be around 3000 feet this
evening but will fall through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Storm Warning will continue above 2500 feet through Monday
evening. Snow levels will continue to fall to around 2000 feet by
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ107-042300-
Northern Trinity-
257 PM PST Sun Feb 3 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Flash Flood Watch is currently in effect for area burn scars.
A Winter Storm Warning is in effect above 2500 feet beginning late
this afternoon. Snow levels will initially be around 3000 feet this
evening but will fall through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Flash Flood Watch is in effect for area burn scars through Monday
afternoon.
A Winter Storm Warning will continue above 2500 feet through Monday
evening. Snow levels will continue to fall to around 1500 feet by
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ109-112-042300-
Mendocino Coast-Southwestern Mendocino Interior-
257 PM PST Sun Feb 3 2019
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
Small hail showers will be possible late tonight
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Small hail showers will be possible on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ113-042300-
Southeastern Mendocino Interior-
257 PM PST Sun Feb 3 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Flash Flood Watch is currently in effect for area burn scars.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Flash Flood Watch is in effect through Monday afternoon for area
burn scars.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
CAZ103-042300-
Northern Humboldt Coast-
257 PM PST Sun Feb 3 2019
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
Small hail showers are possible this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Small hail showers are possible on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.
Event by event
18 winter weather, 5 winter storm, 4 hail. Local standard time, as filed.
Winter Weather, Southern Humboldt Interior
- When
- February 4, 12:00 AM PST to 8:15 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Five inches of snow. Elevation 2700 feet.
Winter Weather, Northwestern Mendocino Interior
- When
- February 4, 12:00 AM PST to 8:24 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Estimated 4 to 5 inches of snow. Elevation 3750 feet.
Winter Storm, Southern Humboldt Interior
- When
- February 4, 12:00 AM PST to 9:32 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public Facebook report of 6 inches of snow. Elevation 2500 feet.
Winter Storm, Northern Humboldt Interior
- When
- February 4, 12:00 AM PST to 11:04 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Social media report from wiregrass ridge of 12 inches of snow at an elevation of 3000 feet.
Winter Storm, Northern Humboldt Interior
- When
- February 4, 12:00 AM PST to 2:20 PM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Social media report and photo of 10 inches of snow on Horse Mountain, elevation approximately 4800 feet.
Winter Weather, Southern Trinity
- When
- February 4, 3:00 AM PST to 10:40 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Four inches of snow reported at 3100 feet.
Winter Weather, Southern Humboldt Interior
- When
- February 4, 4:00 AM PST to 9:31 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Social media post of at least 1 inch of snow. Elevation 2500 feet.
Winter Weather, Southern Humboldt Interior
- When
- February 4, 5:00 AM PST to 9:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Social media report showing around half an inch of snow on Fruitland Ridge, elevation 1200 feet.
Winter Weather, Southern Humboldt Interior
- When
- February 4, 5:00 AM PST to February 5, 9:15 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Storm total snowfall of 7.0 inches at an elevation of 2625 feet.
Winter Storm, Northwestern Mendocino Interior
- When
- February 4, 5:30 AM PST to 10:57 PM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Seven inches of snow reported at an elevation of 2000 feet.
Winter Weather, Southern Humboldt Interior
- When
- February 4, 6:00 AM PST to 10:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Report of 3.5 inches at an elevation of 2600 feet.
Winter Storm, Southern Humboldt Interior
- When
- February 4, 6:00 AM PST to 10:11 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Social media report of 6.5 inches from Buck Mountain, elevation 2500 feet.
Winter Weather, Southeastern Mendocino Interior
- When
- February 4, 6:00 AM PST to 11:24 AM PST
- Where
- Southeastern Mendocino Interior forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Half an inch of snow accumulated on Ridgewood Grade on highway 101 leading to a short roadway closure at an elevation of 1100 feet.
Winter Weather, Northwestern Mendocino Interior
- When
- February 4, 7:00 AM PST to 11:00 PM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Public
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Social media report of 2 inches at an elevation of 1800 feet.
Winter Weather, Southern Trinity
- When
- February 4, 7:00 AM PST to February 5, 7:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Four inches at an elevation of 2762 feet.
Winter Weather, Southern Trinity
- When
- February 4, 7:00 AM PST to February 5, 7:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Report of 3.8 inches at an elevation of 2532 feet.
Winter Weather, Southwestern Humboldt
- When
- February 4, 8:00 AM PST to 8:00 PM PST
- Where
- Southwestern Humboldt forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
One and a half inches of snow at an elevation of 1395 feet.
Hail, Humboldt
- When
- February 4, 8:35 AM PST
- Where
- Humboldt County, 0.69 mi N of Alliance
- Measured
- 0.25 in hail
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 40.890, -124.080
Eight vehicle accidents reported along Highway 101 near Arcata due to heavy hail shower. Damage estimate was made based on $1500 of damage for each fender bender.
Hail, Humboldt
- When
- February 4, 10:35 AM PST
- Where
- Humboldt County, 1.57 mi E of North Samoa
- Measured
- 0.25 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -124.120
Single vehicle accident due to a hail covered roadway.
Winter Weather, Southwestern Humboldt
- When
- February 4, 1:00 PM PST to 2:31 PM PST
- Where
- Southwestern Humboldt forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Social media report of 0.8 inches of snow on Bunker Hill elevation approximately 2000 feet.
Hail, Humboldt
- When
- February 4, 1:25 PM PST to 1:35 PM PST
- Where
- Humboldt County, 0.52 mi E of Fields Lndg
- Measured
- 0.25 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.720, -124.210
Hail covered roadways led to several vehicle accidents.
Hail, Humboldt
- When
- February 4, 2:43 PM PST to 2:53 PM PST
- Where
- Humboldt County, 10.33 mi NNE of Orick
- Measured
- 0.25 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -124.000
Report of an accident due to a hail covered roadway. Troopers requested a plow to clear the roadway.
Winter Weather, Northwestern Mendocino Interior
- When
- February 4, 7:00 PM PST to February 5, 7:00 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Public
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Social media report from Brooktrails of 3.5 inches at an elevation of 2000 feet.
Winter Weather, Southern Trinity
- When
- February 4, 8:00 PM PST to February 5, 8:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Six inches of new snow at an elevation of 3099 feet. Storm total snow of 9 inches.
Winter Weather, Southeastern Mendocino Interior
- When
- February 4, 9:00 PM PST to February 5, 7:00 AM PST
- Where
- Southeastern Mendocino Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Report of 0.6 inches at an elevation of 912 feet.
Winter Weather, Northeastern Mendocino Interior
- When
- February 4, 9:00 PM PST to February 5, 7:00 AM PST
- Where
- Northeastern Mendocino Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Report of 1.7 inches from an elevation of 1647 feet.
Winter Weather, Northwestern Mendocino Interior
- When
- February 4, 9:00 PM PST to February 5, 7:00 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Four inches of snow at an elevation of 2078 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Winter Storm in California, February 4 to 6, 20192 deaths · $10,000 · 3 events
- Ice Storm and Winter Storm in Michigan, February 4, 2019$52,000 · 16 events
- Flooding and Heavy Snow in California, February 4 to 14, 2019$10,000 · 50 kt wind · 13 events
- Flooding in New York, February 4 to 6, 2019$13,000 · 4 events
- Heavy Snow in Washington, February 4, 20196 events
- Ice Storm in Wisconsin, February 4, 20195 events
- Avalanche and Heavy Snow in Arizona, February 4 to 6, 20194 events
- Ice Storm in Wisconsin, February 4 to 5, 20192 events
- Flooding in Wisconsin, February 4 to 5, 20192 events
- Ice Storm in Michigan, February 4, 20191 event
- Extreme Cold in Montana, February 4, 20191 event
- Waterspout in Eastern Pacific Coastal Waters, February 4, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806412, 806413, 806449, 806456, 806460, 806455, 806450, 806463, 806474, 806464, 806451, 806452, 806457, 806466, 806472, 806473, 806468, 806448, 806475, 806459, 806458, 806461, 806465, 806467, 806469, 806470, 806471.